Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 96, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 1997, 11:45 PM CDT for Brown County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 1997, 11:45 PM CDT (04:45 UTC)
- Expired
- Jul 1, 1997, 12:20 AM CDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Brown County, SD
The radar
The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1731 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
450 WUUS1 KABR 010446 RRA SVRABR SDC013-010520- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1145 PM CDT MON JUN 30 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 1220 AM CDT * SOME LOCATIONS AFFECTED FREDERICK AT 1155 PM CDT. * AT 1143 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 22 MILES NORTH OF ABERDEEN OR 3 MILES SOUTH OF FREDERICK MOVING NORTH AT 25 MPH. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. GS/KH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:20 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 30, 9:20 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 920 PM CDT SUN JUN 30 1997 SEVERAL OUTFLOW BOUNDRIES FORM PREVIOUS MCS ARE MOVG THRU THE CWA ATTM WHICH HAD TRIGGERED OFF A FEW TSTMS. THESE STORMS HAS WEAKEN AND WILL BE ALL BUT GONE BY SUN SET. THIS SHUD LEAVE P/CLDY SKIES FOR THE REST OF THE NIGHT & WILL UPDATE TO REMOVE PRECIP. .ABR...NONE
In the hours before
Local storm report, Jun 30, 7:16 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT MON JUN 30 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM PIERRE SD 4.00 INCH HAIL
06/30/97 HUGHES
GS/WTLocal storm report, Jun 30, 8:38 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT MON JUN 30 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0746 PM ONIDA SD 1.75 INCH HAIL
06/30/97 SULLY REPORTED BY DEPUTY
BANNSpecial weather statement, Jun 30, 9:45 PM CDT, 2 hours before
SDZ045-048-051-010255- SEVERE WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE ABERDEEN SD 937 PM CDT (837 PM MDT) MON JUN 30 1997 ...THE SEVERE THUNDERSTORM WATCH FOR JONES...LYMAN AND BUFFALO COUNTIES HAS BEEN CANCELED... THE THREAT OF SEVERE WEATHER HAS ENDED. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED. GS
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:26 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 59 min |
| Jun 30, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 46 min |
| Jun 30, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 76 min |
| Jun 30, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 32 min |
| Jul 1, 4:13 AM CDT | Severe Thunderstorm Warning | ABR | Stanley | 62 min |
| Jul 1, 6:13 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Jul 1, 6:36 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 64 min |
| Jul 1, 7:47 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 48 min |
| Jul 1, 8:19 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 61 min |
| Jul 1, 12:07 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 63 min |
| Jul 1, 12:48 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 47 min |
| Jul 1, 1:20 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 60 min |
| Jul 1, 1:38 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 62 min |
| Jul 1, 3:22 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 48 min |
| Jul 1, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Day | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.